Alert archive / Montana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 21, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 8, 2006, 2:38 PM MDT for Big Horn County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2006, 2:38 PM MDT (20:38 UTC)
- Expired
- Jun 8, 2006, 3:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Big Horn County, MT
The radar
The Billings radar (KBLX), 55 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBYZ 082038 SVRBYZ MTC003-082115- /O.NEW.KBYZ.SV.W.0021.060608T2038Z-060608T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BILLINGS MT 238 PM MDT THU JUN 8 2006 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA... * UNTIL 315 PM MDT. * AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL BIG HORN COUNTY...OR ABOUT 30 MILES SOUTH OF BILLINGS...AND WAS MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN BIG HORN COUNTY AROUND 250 PM MDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4536 10856 4525 10835 4550 10799 4548 10829 $$
1 follow-up statement
000 WWUS55 KBYZ 082055 SVSBYZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 254 PM MDT THU JUN 8 2006 MTC003-082115- /O.CON.KBYZ.SV.W.0021.000000T0000Z-060608T2115Z/ BIG HORN MT- 254 PM MDT THU JUN 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR WEST CENTRAL BIG HORN COUNTY... AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER WEST CENTRAL BIG HORN COUNTY...OR ABOUT 28 MILES SOUTHEAST OF BILLINGS...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN BIG HORN COUNTY AT 315 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING FOR SOUTHEASTERN MONTANA. LAT...LON 4542 10842 4531 10828 4540 10798 4551 10808 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:14 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 8, 1:14 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
114 PM MDT THU JUN 8 2006
.SHORT TERM...VALID FOR FRI AND SAT...
ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE SHORT TERM WITH
SEVERE POTENTIAL IN THE AFTERNOON AND EVENING HOURS BOTH TODAY AND
TOMORROW AS AN UPPER TROUGH SLOWLY WORKS THROUGH THE AREA.
THUNDERSTORMS ALREADY DEVELOPING OVER NW WYOMING AND SW MONTANA
WILL CONTINUE TO MOVE NORTHEAST INTO THE AREA THE NEXT FEW HOURS.
CAPE VALUES OF 1500-2500 J/KG OVER CENTRAL ZONES WITH FAVORABLE
SHEAR SHOULD LEAD TO SEVERE STORMS OVER PARTS OF THE AREA THROUGH
MUCH OF THE EVENING. HAVE CONTINUED SEVERE WORDING IN THE ZONES
WITH THIS FORECAST PACKAGE.
FRIDAY WILL BE A SIMILAR DAY TO TODAY CONCERNING DEVELOPMENT OF
STORMS AND POTENTIAL FOR SEVERE. HAVE INCREASED POPS TO LIKELY IN
THE WESTERN ZONES FOR FRIDAY AFTERNOON AND EVENING WHERE BEST
DYNAMICS SHOULD BE. WOULD NOT BE SURPRISED TO SEE SEVERE STORMS IN
THE CENTRAL AND EASTERN ZONES AS WELL...AS WAVE ENERGY WORKS
SOUTHWEST TO NORTHEAST THROUGH THE AREA AGAIN. BIGGEST THREAT TO
HOLDING BACK SEVERE WEATHER ON FRIDAY IS HOW MUCH SUN THE AREA
GETS...BUT MODELS FORECASTING A BIG BREAK IN MOISTURE AT THE MID
LEVELS THROUGH MUCH OF THE DAY SO WARMING SHOULD NOT BE SLOWED
DOWN BY CLOUDS.
DRY SLOT BEGINS WORKING INTO THE AREA FRIDAY NIGHT INTO EARLY
SATURDAY AS UPPER TROUGH SLOWLY WORKS THROUGH MONTANA. ENOUGH
MOISTURE ADVECTING INTO THE AREA FROM THE SOUTHEAST WILL KEEP THE
CHANCE FOR THUNDERSTORMS IN THE FORECAST. MACZKO
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
MEDIUM RANGE GUIDANCE IS IN FAIR AGREEMENT INTO NEXT WEEK. TROUGH
ALONG WEST COAST DIGS SUNDAY INTO MONDAY AS STRONGER ENERGY DIVES
INTO THE BASE OF THIS TROUGH. THIS SHOULD PROVIDE A BIT MORE
RIDGING TO DEVELOP INTO THE ROCKIES...RESULTING IN LESS CHANCES
FOR SHOWERS. BY THE MIDDLE AND LATE PART OF THE WEEK...TROUGHING
MOVES INLAND WITH PIECES OF ENERGY LIFTING NORTHEAST TOWARD THE
REGION. MORE MOISTURE AND INCREASING UPPER LEVEL DIFFLUENT FLOW
PATTERN ACROSS MONTANA SHOULD RESULT IN INCREASING STORMS TUESDAY
AND BEYOND. CLOUDS AND PRECIP SHOULD KEEP TEMPERATURES IN CHECK
WITH NEAR OR SLIGHTLY BELOW NORMAL READINGS COMMON. FRIEDERS
&&
.AVIATION...
UPPER LEVEL WAVE LIFTING NORTHEAST OUT OF IDAHO AND FAR WEST
MONTANA STILL ON TRACK TO WORK ITS WAY ACROSS CENTRAL AND SOUTHERN
MONTANA LATER THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
WILL OCCUR ESPECIALLY THROUGH THIS EVENING WITH POTENTIAL GUSTY
WINDS AND HAIL. MVFR WILL BE FOUND IN AND NEAR THESE STRONGER
STORMS. PRECIP CHANCES WILL BE ON THE DECREASE AFTER 06Z. FRIEDERS
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 060/078 053/074 052/071 051/075 052/077 052/076 053/077
64/T 43/T 32/T 02/T 22/T 33/T 22/T
LVM 049/072 047/067 043/068 045/071 044/072 045/074 046/073
47/T 73/T 22/T 22/T 22/T 33/T 22/T
HDN 054/081 055/079 050/073 050/080 050/081 051/077 052/081
63/T 43/T 32/T 01/B 22/T 33/T 22/T
MLS 057/074 053/072 052/072 051/076 053/079 054/078 054/079
64/T 44/T 42/T 00/B 12/T 22/T 22/T
4BQ 055/078 053/076 050/071 049/077 050/076 051/076 052/079
53/T 34/T 42/T 22/T 22/T 22/T 22/T
BHK 054/070 050/065 050/069 048/073 049/074 050/074 051/075
64/T 44/T 42/T 21/B 22/T 22/T 22/T
SHR 057/081 052/075 048/072 047/077 047/077 048/076 049/078
53/T 34/T 32/T 22/T 22/T 23/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR ZONES 28>39-41-42-56>58-63-66>68.
WY...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 8, 1:21 PM MDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 121 PM MDT THU JUN 8 2006 MTZ028>042-056>058-063>068-WYZ098-099-091930- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 121 PM MDT THU JUN 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE ENTIRE AREA. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM MDT FOR MOST OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST MONTANA...AND NORTH CENTRAL WYOMING. PLEASE REFER TO GTFWCNBYZ FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL DEVELOP OVER THE AREA AGAIN FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY CONTAIN HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:13 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 62 min |
| Jun 8, 4:11 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 34 min |
| Jun 8, 4:44 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 61 min |
| Jun 8, 5:44 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 61 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.